How do you know if you have rhabdomyolysis from statin use, and how likely is it?
Answer From Francisco Lopez-Jimenez, M.D.
Although mild muscle pain is a relatively common side effect of statins, some people who take statin medications to lower their cholesterol may have severe muscle pain. This intense pain may be a symptom of rhabdomyolysis (rab-doe-my-OL-ih-sis), a rare condition that causes muscle cells to break down.
The most common signs and symptoms of rhabdomyolysis include:
- Severe muscle aching throughout the entire body
- Muscle weakness
- Dark or cola-colored urine
The higher the dose of statins, the higher the risk of rhabdomyolysis becomes. The risk also increases if certain drugs — including cyclosporine (Sandimmune) and gemfibrozil (Lopid) — are taken in combination with statins. However, the risk of developing rhabdomyolysis from statin therapy is very low, around 1.5 for each 100,000 people taking statins. Rhabdomyolysis or milder forms of muscle inflammation from statins can be diagnosed with a blood test measuring levels of the enzyme creatinine kinase.
If you notice moderate or severe muscle aches after starting to take a statin, contact your doctor. If you have signs and symptoms of rhabdomyolysis, stop taking your statin medication immediately and seek medical treatment right away. If necessary, your doctor may take steps to help prevent kidney damage and other complications.
Francisco Lopez-Jimenez, M.D.
Dec. 05, 2018
- Miller ML. Causes of rhabdomyolysis. https://www.uptodate.com/contents/search. Accessed Oct. 29, 2018.
- Bope ET, et al. Hyperlipidemia. In: Conn's Current Therapy 2018. Philadelphia, Pa.: Elsevier; 2018. https://www.clinicalkey.com. Accessed Oct. 30, 2018.
- Rosenson RS, et al. Statin muscle-related adverse events. https://www.uptodate.com/contents/search. Accessed Oct. 30, 2018.
- Chavez LO, et al. Beyond muscle destruction: A systematic review of rhabdomyolysis for clinical practice. Critical Care. 2016;120:135.